Your weekly issue is 1
now FREE on iPad
Essential clinical info by medical professionals
BONUS FEATURES exclusive to iPad
Hypotension risk for CCB patients on macrolides
OLDER patients on calcium-channel blockers (CCBs) are at increased risk of hypotension if they take certain macrolides concurrently, a study shows.
The population-based crossover study of 7000 patients older than 66 years found those taking erythromycin while on CCBs had a sixfold higher risk of hospital admission for hypotension.
Taking clarithromycin with CCBs increased the risk nearly fourfold.
Doctors should be aware of the potential drug interaction due to the antibiotics potentiating CCBs by inhibiting cytochrome P450 enzymes, the authors said.
“Our findings highlight the consequences of an under-appreciated yet avoidable drug interaction involving medications used by millions of patients every year,” they warned.
An alternative antibiotic, azithromycin, was not associated with any increased risk of hospital admission for hypotension, the study found.
The study analysed the risk of hypotension or shock requiring hospital admission in patients prescribed a single CCB (verapamil, diltiazem, nifedipine, amlodipine or felodipine) plus a macrolide between 1994 and 2009.
Of the 7100 patients admitted to hospital with hypotension while being treated with CCBs, 176 had been prescribed a macrolide antibiotic.
CMAJ 2011, online 17 January